What are the signs and symptoms of toxicity due to local topical anesthetic agents?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

A variety of anesthetics are available for topical or mucosal application (eg, tetracaine, benzocaine, lidocaine). Adverse effects from these agents typically occur when they are applied to abraded or torn skin, resulting in systemic absorption and high plasma concentrations of the agent. Similarly, absorption of oral viscous lidocaine may cause systemic toxicity, particularly with repeated use in infants or children.

The following systemic reactions may occur with topical anesthetics:

  • CNS: High plasma concentration initially produces CNS stimulation (including seizures), followed by CNS depression (including respiratory arrest); CNS stimulatory effects may be absent in some patients, particularly with amides (eg, tetracaine); epinephrine-containing solutions may add to the CNS stimulatory effect

  • Cardiovascular: High plasma levels typically depress the heart; effects may include bradycardia, dysrhythmias, hypotension, cardiovascular collapse, and cardiac arrest; epinephrine-containing local anesthetics may cause hypertension, tachycardia, and myocardial ischemia

  • Suppression of the gag reflex with oral administration

Other adverse effects include the following:

  • Transient local burning or stinging sensation

  • Skin discoloration

  • Swelling

  • Neuritis

  • Tissue necrosis and sloughing

  • Methemoglobinemia with prilocaine

For more information on topical anesthetics, see Topical Anesthesia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!